Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 121, NWS Springfield, MO

December 28, 2019Vernon County, Missouri

NWS Springfield, MO issued this river flood warning at Dec 28, 2019, 6:35 PM CST for Vernon County, Missouri. It took effect at Dec 29, 2019, 1:05 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 28, 2019, 6:35 PM CST (00:35 UTC)
In effect from
Dec 29, 2019, 1:05 PM CST
Expired
Jan 1, 2020, 5:15 PM CST
In force
3 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marmaton River near Nevada (NVDM7). The gauge peaked at 21.58 ft at Dec 30, 2019, 3:00 PM CST.

actionminormoderate102012/2812/2912/3012/3101/0101/02
Action stage
18 ft
Minor stage
20 ft
Moderate stage
26 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06918060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Dec 28, 5:33 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 28, 5:33 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
533 PM CST Sat Dec 28 2019

.SHORT TERM...(This evening through Sunday Night)
Issued at 205 PM CST Sat Dec 28 2019

An upper level trough is currently pushing east into the Plains
this afternoon. An associated area of surface low is located
across south central Kansas ahead of the trough. The pressure
gradient has tightened some ahead of the low allowing gusty
southerly winds to develop. Gusts up to 35 mph will continue to
occur at times across the area into this evening ahead of the
approaching low.

The southerly wind is pulling increased moisture north into the
area. This is resulting in cloud and some patchy fog to remain in
place across the area this afternoon. Despite the cloud cover,
temperatures are still in the middle 50s to the lower 60s early
this afternoon, which is well above normal for this time of year.

Lift has begun to overspreads the area ahead of the trough, which
has allowed an area of showers to develop across southeastern
Kansas and western Missouri. These showers will continue to move
to the east the rest of this afternoon. An isolated embedded
rumble of thunder or two may be possible within the showers.

A front is located from central Kansas to the south into central
Texas this afternoon. The clouds and showers are limited heating
and instability. However, 200 to 500 J/kg of ML Cape will still
be able to develop across the area given the moisture return.
Shear is on the stronger side across the area. With strong
forcing along the front and the strong shear, line segments are
developing along the front across central Oklahoma into south
central Kansas currently. These line segments will continue to
track to the northeast into the area this evening, then push east
of the area during the early overnight hours.

Given the strong shear that is in place the weak instability will
likely still be enough to lead to the potential for the potential
for some strong to severe storms this evening. A strong low level
jet is in place and momentum transfer will lead to the risk of
damaging wind gusts up to around 60mph. Given the weaker
thermodynamics, the wind risk will not be widespread by any means
with in the line segments but more scatted associated with any
surges in the line segments that can develop. Strong low level
shear will also be in place. The instability will likely not be
strong enough to balance the up draft down draft zones within the
line, so the line will be shear dominate. Where surges are able to
develop and maintain themselves an isolated brief spin up tornado
risk will be possible across the area this evening.

Locally heavy rainfall will be possible with the line of storms,
but they will be narrow in nature and should be fairly
progressive which will limit the flooding risk across the area.
There could be some showers that linger behind the line of storms
for a few hours. The rain will end from west to east late this
evening into the overnight hours.

The upper level trough will move through the region Sunday into
Sunday night. As the trough moves across the area rain showers
will develop and spread across the area, mainly affecting areas
along and east of Highway 65 Sunday afternoon into Sunday night.

Highs this afternoon will be in the upper 50s to middle 60s, with
lows only falling into the middle 40s to the upper 50s tonight. A
cooler air mass will start to move into the area on Sunday with
highs ranging from the middle 40s across southeastern Kansas to
the middle 50s across the eastern Ozarks. Lows Sunday night into
Monday morning will cool into the lower 30s.

.LONG TERM...(Monday through Saturday)
Issued at 205 PM CST Sat Dec 28 2019

The upper level trough will move off to the east early next week
leaving the area in an upper level northwest flow pattern. This
will bring cooler conditions with highs in the 40s and lows in the
upper 20s to the area Monday and Tuesday. This will be closer to
normal for this time of year.

Short wave upper level ridging then build of the area during the
middle of next week allowing highs to warm into the 50s each
afternoon. Another upper level trough will move through the area
late next week bringing additional rain chances to the area. Highs
in the 50s will continue into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 535 PM CST Sat Dec 28 2019

A few line segments of storms have developed along a front across
southeastern Kansas and far western Missouri early this evening.
These line segments will continue to track northeast across the
area this evening. Ceilings are bouncing around from LIFR to VFR
ahead of the storms at times. Gusty southerly winds are also
occurring ahead of the storms. A few lightning strikes and
scattered strong to severe winds will be possible within the line,
especially west of Highway 65. Visibilities will lower with the
line. Showers will linger behind the front for a few hours before
ending for the night. Winds will become more westerly behind the
front and will become gusty overnight into Sunday.

Ceilings will then lower again Sunday as the system tracks across
the area. Some scattered showers will be possible across the
eastern Ozarks Sunday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Dec 28, 6:20 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
620 PM CST Sat Dec 28 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
620 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A line of storms currently across western Missouri, will continue
to track east across the area this evening. Damaging winds up to
60 to 70 mph and an isolated brief tornado will be possible with a
few of strongest storms this evening.

Gusty southerly winds up to 35 mph will occur at times through
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty westerly winds will develop Sunday night into Monday. Gusts
up to 30 mph will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across the Missouri
Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Dec 28, 4:15 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
415 PM CST Sat Dec 28 2019

KSZ073-097-282300-
Bourbon KS-Crawford KS-
415 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 500 PM CST...

At 414 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Walnut to near Hepler to 7
miles west of Girard. Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Arcadia...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Mapleton...                       Greenbush...
Harding...                        Pawnee Station...
Hiattville...                     Petersburg...
Farlington...                     Hammond...
Brazilton...                      Devon...
Garland...                        Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and west central Missouri.

LAT...LON 3770 9508 3804 9490 3804 9461 3765 9462
      3742 9509
TIME...MOT...LOC 2214Z 219DEG 38KT 3771 9504 3761 9497 3750 9497

Perez
Special weather statement, Dec 28, 4:31 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
431 PM CST Sat Dec 28 2019

KSZ097-101-282315-
Cherokee KS-Crawford KS-
431 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 515 PM CST...

At 431 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Parsons to Welch to Pensacola. Movement was
northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Arma...                           Cherokee...
Weir...                           Lowell...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Franklin...
Arcadia...                        West Mineral...
Treece...                         Roseland...

This includes Interstate 44 near mile marker 0.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas.

LAT...LON 3745 9508 3766 9462 3700 9462 3700 9507
TIME...MOT...LOC 2231Z 207DEG 47KT 3732 9526 3688 9510 3646 9513

Perez
Special weather statement, Dec 28, 5:11 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
511 PM CST Sat Dec 28 2019

MOZ066-077-088-290000-
Vernon MO-Barton MO-Jasper MO-
511 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...SOUTHERN VERNON AND
NORTHERN JASPER COUNTIES UNTIL 600 PM CST...

At 510 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Frontenac to 6 miles southeast of Weir to
near Baxter Springs. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Northwestern Joplin...            Webb City...
Prairie State Park...             Nevada...
Carl Junction...                  Lamar...
Oronogo...                        Carterville...
Jasper...                         Golden City...
Liberal...                        Airport Drive...
Alba...                           Sheldon...
Mulberry...                       Purcell...
Nashville...                      Mindenmines...
Montevallo...                     Arcadia...

This includes Interstate 49 between mile markers 48 and 92.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and southwestern and west central Missouri.

LAT...LON 3769 9462 3804 9407 3735 9408 3706 9461
TIME...MOT...LOC 2310Z 218DEG 42KT 3750 9469 3723 9469 3697 9471

Perez
Special weather statement, Dec 28, 5:16 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
516 PM CST Sat Dec 28 2019

MOZ088-093-101-290000-
Jasper MO-Newton MO-McDonald MO-
516 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...MCDONALD AND
SOUTHEASTERN JASPER COUNTIES UNTIL 600 PM CST...

At 515 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Galena to near Wyandotte to Jay. Movement was
northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Galena...
Seneca...                         Granby...
Anderson...                       Carterville...
Noel...                           Duquesne...
Dodge...                          Sarcoxie...
Goodman...                        Duenweg...
South West City...                Diamond...
Pineville...                      Loma Linda...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 1 and 48.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3650 9462 3708 9462 3735 9409 3730 9408
      3729 9405 3650 9407
TIME...MOT...LOC 2315Z 221DEG 43KT 3707 9465 3673 9469 3640 9478

Perez
Special weather statement, Dec 28, 6:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
602 PM CST Sat Dec 28 2019

MOZ066-067-077-078-089-290045-
Vernon MO-Cedar MO-Barton MO-Dade MO-St. Clair MO-
602 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARTON...CEDAR...EASTERN
VERNON...ST. CLAIR AND NORTHERN DADE COUNTIES UNTIL 645 PM CST...

At 601 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Schell City to 10 miles east of Sheldon to
near Jasper. Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Truman Lake...                    Lamar...
El Dorado Springs...              Stockton...
Appleton City...                  Osceola...
Golden City...                    Lowry City...
Montevallo...                     Schell City...
Jerico Springs...                 Collins...
Roscoe...                         Arcola...
Vista...                          Umber View Heights...
Harwood...                        Milford...

This includes Interstate 49 between mile markers 57 and 60.

A Tornado Watch remains in effect until 1000 PM CST for central,
southwestern and west central Missouri.

LAT...LON 3821 9351 3792 9351 3791 9357 3783 9357
      3781 9363 3774 9363 3774 9361 3756 9362
      3735 9417 3736 9432 3764 9422 3805 9421
      3806 9413 3804 9411 3803 9406 3821 9405
TIME...MOT...LOC 0001Z 226DEG 38KT 3800 9419 3770 9410 3737 9425

Perez
Special weather statement, Dec 28, 6:18 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
618 PM CST Sat Dec 28 2019

MOZ089-090-093-094-101-102-290115-
Barry MO-Greene MO-Dade MO-Newton MO-McDonald MO-Lawrence MO-
618 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON...EASTERN
MCDONALD...BARRY...LAWRENCE...WESTERN GREENE AND SOUTHERN DADE
COUNTIES UNTIL 715 PM CST...

At 618 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lockwood to 6 miles north of Fairview to
near Hiwasse. Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Roaring River State Park...       Big Sugar Creek State Park...
Monett...                         Aurora...
Mount Vernon...                   Cassville...
Marionville...                    Ash Grove...
Pierce City...                    Purdy...
Seligman...                       Exeter...
Miller...                         Wheaton...
Walnut Grove...                   Verona...
Butterfield...                    Washburn...
Fairview...                       Everton...

This includes Interstate 44 between mile markers 33 and 62.

A Tornado Watch remains in effect until 1000 PM CST for southwestern
Missouri.

LAT...LON 3650 9441 3687 9419 3705 9412 3705 9406
      3720 9406 3734 9400 3744 9362 3743 9362
      3743 9349 3742 9348 3710 9357 3710 9361
      3697 9361 3650 9376
TIME...MOT...LOC 0018Z 242DEG 30KT 3744 9400 3690 9413 3649 9437

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:02 PM CSTSpecial Weather StatementSGFCedar, St. Clair43 min
Dec 28, 6:07 PM CSTTornado WarningSGFBarton, Dade, Jasper38 min
Dec 28, 6:18 PM CSTSpecial Weather StatementSGFBarry, Lawrence57 min
Dec 28, 6:35 PM CSTRiver Flood WarningSGFVernon3 days
Dec 28, 6:35 PM CSTRiver Flood WarningSGFBates, Vernon4 days
Dec 28, 6:47 PM CSTSpecial Weather StatementSGFBenton, Hickory, Polk, St. Clair43 min
Dec 28, 6:59 PM CSTTornado WarningSGFPolk31 min
Dec 28, 7:17 PM CSTSpecial Weather StatementSGFGreene28 min
Dec 28, 7:38 PM CSTSpecial Weather StatementSGFChristian, Dallas, Greene52 min
Dec 28, 7:39 PM CSTSpecial Weather StatementSGFCamden36 min
Dec 28, 8:02 PM CSTSpecial Weather StatementSGFCamden, Christian, Dallas, Webster58 min
Dec 28, 8:33 PM CSTSpecial Weather StatementSGFLaclede, Miller, Pulaski57 min
Dec 28, 9:10 PM CSTSpecial Weather StatementSGFDouglas, Ozark, Taney65 min
Dec 28, 9:28 PM CSTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney47 min
Dec 28, 9:28 PM CSTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney47 min
Dec 28, 10:09 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark51 min
Dec 28, 10:41 PM CSTSpecial Weather StatementSGFHowell, Oregon, Shannon, Texas64 min
Dec 28, 10:48 PM CSTSevere Thunderstorm WarningSGFDent, Howell, Shannon, Texas42 min
Dec 28, 10:57 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon37 min

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.